Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Limit cycles bifurcating from a non-isolated zero-Hopf equilibrium of three-dimensional differential systems

Authors: Jaume Llibre and Dongmei Xiao
Journal: Proc. Amer. Math. Soc. 142 (2014), 2047-2062
MSC (2010): Primary 37N25, 34C12, 34C28, 37G20
Published electronically: March 12, 2014
MathSciNet review: 3182024
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the limit cycles bifurcating from a non-isolated zero-Hopf equilibrium of a differential system in $ \mathbb{R}^3$. The unfolding of the vector fields with a non-isolated zero-Hopf equilibrium is a family with at least three parameters. By using analysis techniques and the averaging theory of the second order, explicit conditions are given for the existence of one or two limit cycles bifurcating from such a zero-Hopf equilibrium. This result is applied to study three-dimensional generalized Lotka-Volterra systems in a paper by Bobieński and Żołądek (2005). The necessary and sufficient conditions for the existence of a non-isolated zero-Hopf equilibrium of this system are given, and it is shown that two limit cycles can be bifurcated from the non-isolated zero-Hopf equilibrium under a general small perturbation of three-dimensional generalized Lotka-Volterra systems.

References [Enhancements On Off] (What's this?)

  • [1] A. Arneodo, P. Coullet, and C. Tresser, Occurrence of strange attractors in three-dimensional Volterra equations, Phys. Lett. A 79 (1980), no. 4, 259-263. MR 590579 (82j:58077),
  • [2] V. I. Arnold, Arnold's problems, translated and revised edition of the 2000 Russian original. Springer, PHASIS, 2004. MR 2078115 (2005c:58001)
  • [3] Marcin Bobieński and Henryk Żołądek, The three-dimensional generalized Lotka-Volterra systems, Ergodic Theory Dynam. Systems 25 (2005), no. 3, 759-791. MR 2142944 (2006a:34123),
  • [4] Adriana Buică and Jaume Llibre, Averaging methods for finding periodic orbits via Brouwer degree, Bull. Sci. Math. 128 (2004), no. 1, 7-22. MR 2033097 (2004j:34102),
  • [5] A. R. Champneys and V. Kirk, The entwined wiggling of homoclinic curves emerging from saddle-node/Hopf instabilities, Phys. D 195 (2004), no. 1-2, 77-105. MR 2074637 (2005d:37103),
  • [6] L. Gardini, R. Lupini, and M. G. Messia, Hopf bifurcation and transition to chaos in Lotka-Volterra equation, J. Math. Biol. 27 (1989), no. 3, 259-272. MR 1000091 (90i:92024),
  • [7] Mats Gyllenberg, Ping Yan, and Yi Wang, A 3D competitive Lotka-Volterra system with three limit cycles: a falsification of a conjecture by Hofbauer and So, Appl. Math. Lett. 19 (2006), no. 1, 1-7. MR 2189809,
  • [8] John Guckenheimer, On a codimension two bifurcation, Dynamical systems and turbulence, Warwick 1980 (Coventry, 1979/1980), Lecture Notes in Math., vol. 898, Springer, Berlin, 1981, pp. 99-142. MR 654886 (83j:58088)
  • [9] John Guckenheimer and Philip Holmes, Nonlinear oscillations, dynamical systems, and bifurcations of vector fields, Applied Mathematical Sciences, vol. 42, Springer-Verlag, New York, 1983. MR 709768 (85f:58002)
  • [10] Morris W. Hirsch, Systems of differential equations that are competitive or cooperative. V. Convergence in $ 3$-dimensional systems, J. Differential Equations 80 (1989), no. 1, 94-106. MR 1003252 (92h:58110),
  • [11] Morris W. Hirsch, Systems of differential equations that are competitive or cooperative. IV. Structural stability in three-dimensional systems, SIAM J. Math. Anal. 21 (1990), no. 5, 1225-1234. MR 1062401 (92h:58109),
  • [12] Josef Hofbauer and Karl Sigmund, Evolutionary games and population dynamics, Cambridge University Press, Cambridge, 1998. MR 1635735 (99h:92027)
  • [13] J. Hofbauer and J. W.-H. So, Multiple limit cycles for three-dimensional Lotka-Volterra equations, Appl. Math. Lett. 7 (1994), no. 6, 65-70. MR 1340732 (96g:34063),
  • [14] Yuri A. Kuznetsov, Elements of applied bifurcation theory, 3rd ed., Applied Mathematical Sciences, vol. 112, Springer-Verlag, New York, 2004. MR 2071006 (2005b:37100)
  • [15] M. R. May, Limit cycles in predator-prey communities, Science 177 (1972), 900-902.
  • [16] Robert M. May and Warren J. Leonard, Nonlinear aspects of competition between three species, Special issue on mathematics and the social and biological sciences, SIAM J. Appl. Math. 29 (1975), no. 2, 243-253. MR 0392035 (52 #12853)
  • [17] Jaume Llibre, Ana Cristina Mereu, and Marco Antonio Teixeira, Limit cycles of the generalized polynomial Liénard differential equations, Math. Proc. Cambridge Philos. Soc. 148 (2010), no. 2, 363-383. MR 2600146 (2011d:34064),
  • [18] Jaume Llibre and Clàudia Valls, Hopf bifurcation for some analytic differential systems in $ \mathbb{R}^3$ via averaging theory, Discrete Contin. Dyn. Syst. 30 (2011), no. 3, 779-790. MR 2784620 (2012e:34087),
  • [19] N. G. Lloyd, Degree theory, Cambridge Tracts in Mathematics, No. 73, Cambridge University Press, Cambridge, 1978. MR 0493564 (58 #12558)
  • [20] Zhengyi Lu and Yong Luo, Three limit cycles for a three-dimensional Lotka-Volterra competitive system with a heteroclinic cycle, Comput. Math. Appl. 46 (2003), no. 2-3, 231-238. MR 2015434 (2004h:92019),
  • [21] Lawrence Perko, Differential equations and dynamical systems, 2nd ed., Texts in Applied Mathematics, vol. 7, Springer-Verlag, New York, 1996. MR 1418638 (97g:34002)
  • [22] J. A. Sanders and F. Verhulst, Averaging methods in nonlinear dynamical systems, Applied Mathematical Sciences, vol. 59, Springer-Verlag, New York, 1985. MR 810620 (87d:34065)
  • [23] Jürgen Scheurle and Jerrold Marsden, Bifurcation to quasiperiodic tori in the interaction of steady state and Hopf bifurcations, SIAM J. Math. Anal. 15 (1984), no. 6, 1055-1074. MR 762963 (86c:58114),
  • [24] S. Smale, On the differential equations of species in competition, J. Math. Biol. 3 (1976), no. 1, 5-7. MR 0406579 (53 #10366)
  • [25] J. A. Vano, J. C. Wildenberg, M. B. Anderson, J. K. Noel, and J. C. Sprott, Chaos in low-dimensional Lotka-Volterra models of competition, Nonlinearity 19 (2006), no. 10, 2391-2404. MR 2260268 (2007f:34083),
  • [26] Ferdinand Verhulst, Nonlinear differential equations and dynamical systems, 2nd ed., Universitext, Springer-Verlag, Berlin, 1996. Translated from the 1985 Dutch original. MR 1422255 (97g:34003)
  • [27] Ruiping Wang and Dongmei Xiao, Bifurcations and chaotic dynamics in a 4-dimensional competitive Lotka-Volterra system, Nonlinear Dynam. 59 (2010), no. 3, 411-422. MR 2592924,
  • [28] Dongmei Xiao and Wenxia Li, Limit cycles for the competitive three dimensional Lotka-Volterra system, J. Differential Equations 164 (2000), no. 1, 1-15. MR 1761415 (2001d:34051),
  • [29] E. C. Zeeman and M. L. Zeeman, From local to global behavior in competitive Lotka-Volterra systems, Trans. Amer. Math. Soc. 355 (2003), no. 2, 713-734. MR 1932722 (2004a:37128),
  • [30] M. L. Zeeman, Hopf bifurcations in competitive three-dimensional Lotka-Volterra systems, Dynam. Stability Systems 8 (1993), no. 3, 189-217. MR 1246002 (94j:34044)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 37N25, 34C12, 34C28, 37G20

Retrieve articles in all journals with MSC (2010): 37N25, 34C12, 34C28, 37G20

Additional Information

Jaume Llibre
Affiliation: Departament de Matemátiques, Universitat Autónoma de Barcelona, 08193 Bellaterra, Barcelona, Catalonia, Spain

Dongmei Xiao
Affiliation: Department of Mathematics, Shanghai Jiao Tong University, Shanghai 200240, People’s Republic of China

Received by editor(s): November 12, 2011
Received by editor(s) in revised form: July 4, 2012
Published electronically: March 12, 2014
Additional Notes: The first author was supported by the grants MEC/FEDER MTM 2008-03437, CIRIT 2009SGR 410 and ICREA Academia
The second author was supported by the National Natural Science Foundations of China numbers 10831003 and 10925102 and the Program of Shanghai Subject Chief Scientists number 10XD1406200.
Communicated by: Yingfei Yi
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society